Texas, 2011

Wildfire in Texas, April 11, 2011

April 11, 2011 · NWS BRO · 1 event in 1 county or zone

A volatile combination of strong winds, extremely low humidity, illegal trash burning, and a stash of old tires produced a 10 acre fire in Alton, along Mile 8 1/2 North Road and Moorefield Road. The fire forced the evacuation of nearly 200 homes, damaged two structures, and produced acrid, pitch black smoke and fumes for several hours starting around noon on April 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A volatile combination of strong winds, extremely low humidity, illegal trash burning, and a stash of old tires produced a 10 acre fire in Alton, along Mile 8 1/2 North Road and Moorefield Road. The fire forced the evacuation of nearly 200 homes, damaged two structures, and produced acrid, pitch black smoke and fumes for several hours starting around noon on April 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 11, 5:31 AM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 11, 5:31 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 AM CDT MON APR 11 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...THE 3 LOCAL TERMINALS ARE REPORTING CLEAR SKIES WITH
MODERATE TO GUSTY SOUTHERLY WINDS EARLY THIS MRNG. THE MAIN CONCERN
TODAY WILL BE THE CONTINUED BREEZY CONDITIONS GENERATED BY THE
PASSAGE OF A COLD FRONT THIS MRNG. SKIES REMAIN CLEAR TO PARTLY
CLOUDY BUT SOME MVFR CIGS WILL BE POSSIBLE THE NEXT COUPLE OF HRS
BEFORE THE FRONT ARRIVES. A STRONG LLVL JET REMAINS OVERHEAD EARLY
THIS MRNG...SO HAVE INCLUDED MENTION OF LLWS IN THE TAFS UNTIL MID
MRNG AND MAY HAVE TO EXTEND THE DURATION UNTIL THE FRONT PASSES
WELL SOUTHEAST AND WINDS ALOFT BEGIN TO DIMINISH. SOUTHERLY BREEZES
WILL SHIFT TO THE WEST AND NORTHWEST IN THE WAKE OF THE FRONT.
THEY WILL CONTINUE TO REMAIN BREEZY TO PERIODICALLY GUSTY THROUGH
THE LATE AFTN HRS BEFORE DIMINISHING. VFR CIGS WILL BE POSSIBLE
DURING THE PASSAGE OF THE FRONT BEFORE CLEARING OUT FOR THE AFTN
HRS. LIGHT WINDS AND CLEAR SKIES ARE EXPECTED TO PREVAIL TONIGHT
INTO EARLY TUESDAY./57/

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT MON APR 11 2011/

SHORT TERM /TODAY THROUGH TUESDAY/...THE MAIN FOCUS DURING THE
SHORT TERM PERIOD WILL THE PASSAGE OF A COLD FRONT WHICH WILL
DELIVER ANOTHER ROUND OF BREEZY CONDITIONS AND MUCH DRIER AIR TO THE
AREA. THIS WILL POSE A HIGH CONCERN FOR RAPID WILDFIRE GROWTH AND
SPREAD ACROSS THE ENTIRE FORECAST AREA. THEREFORE...WILL UPGRADE THE
FIRE WEATHER WATCH FOR THE COASTAL COUNTIES TO A RED FLAG WARNING.
SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS.

CURRENT SFC FEATURES INDICATE PARENT LOW PRESSURE SYSTEM ACROSS
NORTHERN LK SUPERIOR WITH COLD FRONT EXTENDING SWD INTO THE MID MS
VALLEY AND THE SOUTHERN PLAINS. LOW PRESSURE ALONG THIS FRONT IN
NORTHERN SECTIONS OF TX IS COMBINING WITH UPPER LVL SUPPORT TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTH TX EARLY THIS MRNG.
THIS ACTIVITY CONTINUES TO PUSH OFF TO THE NE AND WILL REMAIN WELL
NORTH OF OUR CWA. THE COLD FRONT IN TX CURRENTLY EXTENDS FROM AROUND
THE DFW METROPLEX SWD THRU WACO AND SAN ANTONIO TO ABOUT LAREDO. THE
FRONT IS MOVG SEWD AROUND 35 TO 40 MPH. AT THIS PACE...THE FRONT
WILL BEGIN TO PUSH INTO OUR WESTERN COUNTIES IN THE NEXT 2 TO 3 HRS
AND STEADILY PROGRESS ACROSS THE REST OF THE CWA THRU THE MID MRNG
HRS. UNFORTUNATELY...NO RAINFALL IS EXPECTED WITH THE PASSAGE OF
THIS FRONT LOCALLY WITH CURRENT RADAR TRENDS REMAINING HIGH AND DRY
ALONG THE FRONT IN SOUTH TX. TEMPERATURES WILL CONTINUE TO REMAIN
RATHER WARM TODAY...EVEN WITH THE FROPA MOVG THRU. MRNG CLDS WILL
GIVE WAY TO CLEARING DURING THE MID TO LATE MRNG AS A MUCH DRIER
AIRMASS INVADES THE AREA. THE COOLER TREND WILL BE FELT TONIGHT AS
THE DRIER AIRMASS ALLOWS OVRNGT LOWS TO FALL INTO THE MID/UPPER 50S
CENTRAL AND WEST TO LOW TO MID 60S EAST. HIGH PRESSURE BUILDING IN
BY LATE TODAY INTO TONIGHT WILL ALLOW WINDS TO DIMINISH AND SKIES TO
REMAIN CLEAR. A VEERING WIND ON TUESDAY IS EXPECTED AS THE HIGH
DRIFTS INTO THE NW GULF AND LWR MS VALLEY. TEMPERATURES WILL BE MORE
COMFORTABLE WITH READINGS CLOSER TO NORMAL FOR THIS TIME OF YEAR.

LONG TERM...TUESDAY EVENING THROUGH SUNDAY...WEAK BUT BROAD MID
LEVEL RIDGING WILL PERSIST ACROSS THE GULF COAST AND MEXICO
INITIALLY IN THE LONG RANGE PERIOD. HOWEVER A WEST COAST MID LEVEL
TROUGH DIGGING ACROSS THE CENTRAL U.S. WILL EVENTUALLY CUT OFF
OVER THE OHIO RIVER VALLEY BY THIS COMING WEEKEND. THIS MID LEVEL
FEATURE WILL USHER A FAIRLY MILD COLD FRONT THROUGH THE REGION ON
SAT ALLOWING SOME WEAK CAA TO BUILD INTO THE AREA. OVERALL
MOISTURE LEVELS REMAIN VERY LIMITED IN THE EXTENDED RANGE PERIOD
DUE TO THE PERSISTENT MID LEVEL RIDGING OVER AND TO THE SOUTH OF
THE LOWER RGV. A LITTLE BETTER MOISTURE ADVECTION BECOMES MORE
ESTABLISHED DURING AND AFTER THE FROPA THIS UPCOMING WEEKEND. AM A
LITTLE PESIMISTIC OF INCLUDING SIGNIFICANT POPS DURING THIS
UPCOMING PERIOD AS THE LONGER RANGE MODELS SHOW SOME DISAGREEMENT
CONCERNING THE DEGREE OF THE MOISTURE ADVECTION. THE GFS REFLECTS
THE BEST ADVECTION WHILE THE GEM APPEARS TO BE THE DRIEST. FOR NOW
WILL MAINTAIN ONLY 10% POPS LATE IN THE FORECAST PERIOD AND SEE
HOW FUTURE RUNS OF THE EXTENDED RANGE MODELS HANDLE THE SITUATION.
RUN TO RUN CONSISTENCY WITH THE GFS MEX MOS TEMPS IS PRETTY STABLE
AND WILL GO NEAR OR SLIGHTLY ABOVE THIS GUIDANCE FOR BOTH HIGH AND
LOW TEMPS. OVERALL CONFIDENCE FOR TEMPS IN THE 3 TO 7 DAY RANGE IS
ABOVE AVERAGE AT THIS TIME.

MARINE...TODAY THROUGH TUESDAY...THE 4 AM OBSERVATION FROM BUOY020
INDICATED WINDS WERE SOUTH AROUND 16 KTS GUSTING TO AROUND 19 KTS
AND SEAS WERE AROUND 9 FT WITH A PERIOD OF 8 SECONDS. MARINE
CONDITIONS REMAIN AGITATED THIS MRNG ACROSS THE LWR TX COASTAL
WATERS AS A MODERATE TO STRONG ONSHORE FLOW PERSISTS. A COLD FRONT
WILL APPROACH FROM THE NORTHWEST LATER THIS MORNING AND PUSH THRU
THE AREA. WINDS WILL BECOME NORTHERLY BEHIND THIS FRONT AND INCREASE
AND REMAIN FAIRLY BREEZY THRU THE DAY. WINDS AROUND 20 KTS WILL BE
POSSIBLE ACROSS THE BAY WITH SLIGHTLY LIGHTER WINDS OVER THE GULF
DURING THE DAY. SEAS...INITIALLY HIGH THIS MRNG ARE EXPECTED TO
SUBSIDE BUT REMAIN ELEVATED DURING THE DAY. WINDS WILL DIMINISH THIS
EVENING ACROSS THE BAY...BUT INCREASE LATE TONIGHT ACROSS THE GULF
WATERS AS A SURGE OF FRESH NORTHERLY WINDS PUSH ACROSS THE NW GULF.
A SCA MAY BE NEEDED ACROSS THE GULF WATERS OVERNIGHT TONIGHT. THE
SCA WILL CONTINUE UNTIL 12Z/7AM FOR THE GULF WATERS WHILE AN SCA FOR
WINDS WILL BE ISSUED FOR THE BAY BEGINNING AT 17Z/NOON THRU
23Z/6PM. IN THE LONGER RANGE MARINE PERIOD...BROAD SURFACE RIDGING
CENTERED OVER THE GULF COAST REGION WILL MAINTAIN A LIGHT TO
MODERATE E-SE SURFACE FLOW OVER THE LOWER TX COASTLINE. THIS WILL
CONTINUE TO GENERATE FAIRLY BENIGN BAY AND GULF SEAS. THE NEXT
FRONTAL BOUNDARY WILL PUSH THROUGH THE REGION TOWARDS NEXT WEEKEND
LIKELY INCREASING THE NE SURFACE FLOW WHICH WILL IN TURN POSSIBLY
PUSH THE BAY AND GULF CONDITIONS UP TO NEAR SCA LEVELS FOR SAT AND
SUN.

FIRE WEATHER...AS MENTIONED ABOVE...A MUCH DRIER AIRMASS WILL
INVADE THE AREA TODAY AS A COLD FRONT PUSHES THRU THIS MORNING. AN
INCREASING NORTHERLY WIND BEHIND THE FRONT WILL KICK IN TWD MID/LATE
MRNG AND PERSIST THRU THE MID/LATE AFTN. DEW POINT TEMPERATURES WILL
STEADILY FALL WITH TIME ALLOWING RH VALUES TO PLUMMET BY LATE MRNG
AND AFTN. THE DRIEST CONDITIONS WILL SET UP ACROSS OUR CENTRAL AND
WESTERN COUNTIES WITH RELATIVELY HIGHER RH VALUES NEAR OR RIGHT AT
THE COAST. RED FLAG WARNING ALREADY IN PLACE ACROSS THE WEST AND
CENTRAL COUNTIES...BUT WILL BE INCLUDING COASTAL COUNTIES IN THIS
WARNING AS WELL AS CRITERIA WILL BE MET DUE TO THE LOW RH VALUES AND
BREEZY NORTHERLY WINDS. LOW LEVEL MOISTURE RECOVERY WILL BEGIN THIS
EVENING AS WINDS DIMINISH AND DEW POINT TEMPERATURES BEGIN TO
INCREASE. PLEASE RESPECT THE BURN BANS IN PLACE ACROSS THE AREA
TODAY AND KNOW THAT ANY IGNITION OF FIRES UNDER THESE DRY AND WINDY
CONDITIONS WILL ALLOW FOR THE RAPID GROWTH AND SPREAD OF THE FIRE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  66  79  70 /  10  10  10  10
BROWNSVILLE          89  64  82  68 /  10  10  10  10
HARLINGEN            92  62  84  67 /  10  10  10  10
MCALLEN              93  56  87  65 /  10   0  10  10
RIO GRANDE CITY      94  56  89  65 /  10   0  10  10
SOUTH PADRE ISLAND   80  67  78  71 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CDT THIS
     EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM NOON TODAY TO 6 PM CDT THIS
     EVENING FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT THIS MORNING FOR GMZ150-155-
     170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59
Hazardous weather outlook, Apr 11, 4:00 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT MON APR 11 2011

TXZ248>257-121100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 6 PM CDT TODAY AS
THERE IS INCREASED POTENTIAL FOR WILDFIRE GROWTH AND SPREAD DUE TO
BREEZY AND VERY DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MODERATE RISK FOR RIP CURRENTS WILL BE POSSIBLE ON TUESDAY AT
THE LOCAL BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL REMAIN POSSIBLE ACROSS THE
GULF WATERS THROUGH SUNRISE BEFORE WINDS AND SEAS SUBSIDE. SMALL
CRAFT ADVISORY CONDITIONS WILL DEVELOP ACROSS THE LAGUNA MADRE
THIS AFTERNOON DUE TO STRONGER NORTHERLY WINDS. INCREASING WINDS
AND SEAS ARE EXPECTED LATE TONIGHT ACROSS THE GULF WATERS WITH
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED WINDS AND SEAS ARE EXPECTED TO PERSIST EARLY TUESDAY
ACROSS THE GULF WATERS BEFORE IMPROVING BY AFTERNOON. SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
April 11, 10:45 AM CST to 6:00 PM CST
Where
Hidalgo forecast zone
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A 10 acre wildfire, known as the Alton-Moorefield Fire on Moorefield Road between Farm to Market (FM) 107 and FM 1925 in Alton, Hidalgo County, spread rapidly from grass and brush into a five-acre tire dump. At least 190,000 tires burned, with northerly winds of 20 to 30 mph, rapidly falling humidity below 15 percent, extremely dry grass and brush, and temperatures rising into the upper 90s during the event, pushing thick, acrid black smoke and dangerous fumes into nearby neighborhoods.

Three subdivisions (180 homes) were evacuated; all the homes were threatened by the fire. Two structures were destroyed, including one home after the fire spread from palm trees into the residence. Another unknown structure was destroyed. Moorefield Road was temporarily closed between FM 107 and FM 1925. Two firefighters sustained minor injuries. The fire was 85% contained by late afternoon. Dozens of local and regional agencies were called in to fight the fire, including: Alton, Mission, Palmview, Edinburg, McAllen, Alamo, Weslaco, Pharr, Los Fresnos, and Linn-San Manuel Volunteer Fire Department. The Hidalgo County Sheriff's Office, Fire|Marshal's Office, Emergency Management Coordinator, Public Works and the Regional Liaison Officer for Region 3A (Lower Rio Grande Valley) responded to the event.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291683.